Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Little Rock, AR

February 5, 2008Johnson County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Feb 5, 2008, 2:05 PM CST for Johnson County, Arkansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2008, 2:05 PM CST (20:05 UTC)
Expired
Feb 5, 2008, 2:45 PM CST
In force
40 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

County Johnson County, AR

The radar

The Western Arkansas radar (KSRX), 88 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 2:15 PM CSTHAIL 1Clarksville, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 12:39 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 052005
SVRLZK
ARC071-052045-
/O.NEW.KLZK.SV.W.0013.080205T2005Z-080205T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
205 PM CST TUE FEB 5 2008

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN WESTERN ARKANSAS

* UNTIL 245 PM CST

* AT 202 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF HARTMAN...
  MOVING NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKSVILLE AROUND 210 PM CST...
  LUDWIG LAKE AROUND 215 PM CST...
  OZONE RECREATION AREA AROUND 220 PM CST...
  
&&
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3572 9316 3567 9316 3537 9340 3543 9348
      3540 9351 3539 9358 3539 9370 3551 9366
      3574 9353
TIME...MOT...LOC 2005Z 212DEG 61KT 3539 9356

$$

46
1 follow-up statement
000 
WWUS54 KLZK 052023
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
222 PM CST TUE FEB 5 2008

ARC071-052045-
/O.CON.KLZK.SV.W.0013.000000T0000Z-080205T2045Z/
JOHNSON AR-
222 PM CST TUE FEB 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CST
FOR JOHNSON COUNTY...

AT 219 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR LUDWIG LAKE...MOVING NORTHEAST AT 65 MPH.

QUARTER SIZE HAIL WAS REPORTED AT CLARKSVILLE. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST THIS EVENING FOR 
THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A 
PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

&&

LAT...LON 3572 9316 3567 9316 3537 9340 3543 9348
      3540 9351 3539 9358 3539 9370 3551 9366
      3574 9353
TIME...MOT...LOC 2022Z 213DEG 60KT 3562 9335

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 11:03 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 5, 11:03 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1103 AM CST TUE FEB 5 2008

.SHORT TERM...TODAY THROUGH SUNDAY
REGIONAL RADARS INDICATE SOME RECENT INCREASE IN COVERAGE AND
INTENSITY OF CONVECTION ACROSS EASTERN OKLAHOMA...IN RESPONSE TO
APPROACHING UPPER LEVEL ENERGY OVER TEXAS. THUNDERSTORM
DEVELOPMENT...ONCE INITIATED...SHOULD BE EXPLOSIVE THIS AFTERNOON.

NEAR TERM FORECASTS APPEAR ON TRACK.

55

&&

.PREV DISCUSSION... /ISSUED 1052 AM CST TUE FEB 5 2008/

AVIATION...
WEATHER REMAINED QUIET THROUGHOUT THE MORNING HOURS. COLD FRONT WILL
MOVE INTO THE STATE THIS AFTERNOON. THIS WILL ALLOW SHOWERS AND
THUNDERSTORMS TO FIRE UP ACROSS THE STATE DURING THE AFTERNOON AND
EARLY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE. DRY AIR
WILL QUICKLY MOVE INTO THE STATE TONIGHT BEHIND THE FRONT. HIGH
PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND WEDNESDAY
MORNING.

PREV DISCUSSION... /ISSUED 345 AM CST TUE FEB 5 2008/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
SLY FLOW HAS CONTD TO BRING SPRINGLIKE CONDS TO AR OVR THE PAST 24
HRS. TEMPS ACRS THE STATE RUNNING MAINLY IN THE 60S ATTM...WITH SFC
DEWPOINTS RANGING FM THE UPR 50S N TO LOWER 60S OVR CNTRL AND SRN
AR. MEANWHILE...STRONG CDFNT WAS NOTED TO THE NW OF AR EARLY THIS
MRNG...RUNNING ROUGHLY ALONG THE I-44 CORRIDOR. CONVECTION ALONG THE
BNDRY HAS CONTD TO SHIFT NEWD INTO MO OVERNIGHT. ADDITIONAL STORMS
ARE STARTING TO FIRE FURTHER SWD OVR ERN TX AND WL IMPACT MAINLY WRN
AR LATER THIS MRNG.

MAIN FCST CONCERN CONTS TO BE THE POTENTIAL FOR SVR STORMS OVR THE
FA LATER TODAY AND TNGT. MODELS HAVE CONTD TO TREND SOMEWHAT SLOWER
WITH THE OVERALL EWD PROGRESSION OF THE UPR TROF AND SFC CDFNT THRU
AR OVR THE NEXT 24 HRS. THIS HAS RESULTED IN SOME MINOR ADJUSTMENTS
TO PRECIP TIMING TO GOING FCST. WITH INCRSG SFC WINDS EXPECTED
TODAY...WL ISSUE A LAKE WIND ADVY FOR THE ENTIRE FA FM LATE THIS
MRNG THRU 00Z.

CONDS WL BE PRIME OVR AR FOR SVR STORM FORMATION LATER TODAY AND
TNGT. FCST SOUNDINGS FOR THIS AFTN AND EARLY EVENING INDC CAPES
ARND 1000 J/KG...WITH FCST HELICITY VALUES RANGING FM 250-350 M2/S2
OVR MOST OF AR BY THIS AFTN. STORMS WL ALSO BE AIDED BY A STRONG UPR
LVL JET MAX /ARND 125 KTS/ FCST TO PASS ACRS THE REGION TNGT.

THERE IS STILL SOME QUESTION AS TO THE TYPE OF STORM FORMATION THAT
WL OCCUR LATER TODAY. MODELS INDC THAT A SQUALL LINE WL EVENTUALLY
EVOLVE AHEAD OF THE CDFNT AS IT WORKS THRU THE AREA LATE THIS AFTN
AND TNGT...WITH DAMAGING WINDS A MAJOR CONCERN. IF INDIVIDUAL CELLS
ARE ABLE TO FORM AHEAD OF THE FNT...THEY WL HAVE THE POTENTIAL TO
PRODUCE TORNADOES.

RAIN CHCS WL DCRS LATER TNGT AS THE CDFNT SWEEPS EWD AND DRIER AIR
WORKS INTO THE AREA. LOOKS LIKE TEMPS WL STAY WARM ENOUGH FOR
LINGERING PRECIP TO RMN LIQUID ACRS NRN AR BEFORE ENDING BY LATE
EVENING. NRN STREAM WL BRING ANOTHER SYS SEWD INTO THE MID SOUTH
WITH A REINFORCING SHOT OF COOLER AIR.

NO SIG CHGS MADE TO THE REST OF THE SHORT TERM. A WEAK UPR LVL SYS/
ASSOCD CDFNT WL PASS ACRS THE AREA THU AND EARLY THU NGT...BRINGING
A WIND SHIFT AND SOME CLOUDS.

LONG TERM...SATURDAY THROUGH MONDAY
NORTHWEST FLOW WILL CONTINUE TO BRING DISTURBANCES TOWARDS THE
REGION...BUT WITH LACK OF MOISTURE...FORECAST WILL CONTINUE TO BE
DRY. CANADIAN HIGH PRESSURE WILL MOVE OFF JUST TO THE EAST OF THE
STATE SUNDAY...SO DID NOT GO AS COOL AS GUIDANCE. THE NEXT CHANCE OF
RAIN WILL BE ON MONDAY...AS A SURFACE LOW DEVELOPS OVER TEXAS AND
MOVES EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  38  46  26 /  90  80  10   0
CAMDEN AR         77  43  52  31 /  80  70  10   0
HARRISON AR       68  34  42  26 / 100  40  10   0
HOT SPRINGS AR    75  40  50  30 /  90  50   0   0
LITTLE ROCK   AR  76  42  51  29 /  90  70  10   0
MONTICELLO AR     77  45  53  30 /  70  90  10   0
MOUNT IDA AR      74  38  48  30 / 100  30   0   0
MOUNTAIN HOME AR  69  35  42  24 / 100  60  10   0
NEWPORT AR        73  40  48  27 /  90  80  10   0
PINE BLUFF AR     76  43  52  30 /  80  80  10   0
RUSSELLVILLE AR   72  37  44  28 / 100  40  10   0
SEARCY AR         75  42  50  28 /  90  80  10   0
STUTTGART AR      77  43  52  29 /  80  80  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&

55
Hazardous weather outlook, Feb 5, 10:35 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1035 AM CST TUE FEB 5 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1035 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS ANTICIPATED THIS AFTERNOON
AND EVENING.

ALL INTERESTS IN ARKANSAS ARE URGED TO MONITOR WEATHER
BULLETINS...AND SHOULD BE PREPARED TO TAKE PROTECTIVE SAFETY
MEASURES AS REQUIRED.

A COLD FRONT...APPROACHING EXTREME NORTHWEST ARKANSAS LATE THIS
MORNING...IS FORECAST TO ACCELERATE EASTWARD DURING THE AFTERNOON
AND EVENING HOURS.  AHEAD OF THIS BOUNDARY...UNSEASONABLY WARM AND
MOISTURE CONDITIONS PREVAILED.

UPPER LEVEL ENERGY...NOW OVER EASTERN TEXAS...IS FORECAST TO MOVE
NORTHEASTWARD THIS AFTERNOON AND EVENING. THIS FEATURE WILL PROVIDE
LARGE SCALE LIFT...TO OVERCOME A CAPPING INVERSION ACROSS THE REGION.

THE FRONT WILL FOCUS THUNDERSTORM DEVELOPMENT AS IS ACCELERATES
EASTWARD. THUNDERSTORMS ARE EXPECTED TO DEVELOP QUICKLY...AND WILL
LIKELY ORGANIZE INTO A SQUALL LINE.

FORECAST VERTICAL PROFILES OF TEMPERATURE...MOISTURE...AND WIND
INDICATE THAT ATMOSPHERIC CONDITIONS ARE QUITE FAVORABLE FOR THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS. DAMAGING WIND GUSTS ARE
EXPECTED WITH THESE STORMS.  ALSO...THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE TORNADOES.

THIS IS A DEVELOPING SITUATION...SO STAY TUNED TO LATER FORECASTS
FROM YOUR NATIONAL WEATHER SERVICE CONCERNING SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT.

&&

ADDITIONAL INFORMATION CONCERNING THIS SEVERE WEATHER SITUATION CAN
BE FOUND AT THE NWS LITTLE ROCK WEB SITE . GO TO HTTP://WEATHER.GOV
AND CLICK ON CENTRAL ARKANSAS....THEN FEB 5 /SEVERE OUTBREAK/.

55/57/46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:35 AM CSTLake Wind AdvisoryLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 28 more14 hr
Feb 5, 1:42 PM CSTSevere Thunderstorm WarningLZKLogan33 min
Feb 5, 2:26 PM CSTSevere Thunderstorm WarningLZKPope34 min
Feb 5, 2:28 PM CSTSevere Thunderstorm WarningLZKNewton32 min
Feb 5, 2:43 PM CSTSevere Thunderstorm WarningLZKSearcy47 min
Feb 5, 2:55 PM CSTSevere Thunderstorm WarningLZKBoone, Marion35 min
Feb 5, 3:38 PM CSTSevere Thunderstorm WarningLZKPolk, Scott52 min
Feb 5, 3:38 PM CSTSevere Thunderstorm WarningLZKMontgomery, Yell23 min
Feb 5, 3:40 PM CSTSevere Thunderstorm WarningLZKJohnson, Newton50 min
Feb 5, 3:41 PM CSTTornado WarningLZKDrew34 min
Feb 5, 3:47 PM CSTTornado WarningLZKJohnson, Newton43 min
Feb 5, 4:01 PM CSTTornado WarningLZKDesha44 min
Feb 5, 4:07 PM CSTSevere Thunderstorm WarningLZKLogan53 min
Feb 5, 4:25 PM CSTSevere Thunderstorm WarningLZKPolk50 min
Feb 5, 4:26 PM CSTSevere Thunderstorm WarningLZKBoone, Marion, Newton, Searcy49 min
Feb 5, 4:29 PM CSTSevere Thunderstorm WarningLZKPerry, Pope, Yell46 min
Feb 5, 4:33 PM CSTTornado WarningLZKPerry, Pope, Yell42 min
Feb 5, 4:38 PM CSTTornado WarningLZKMarion, Searcy52 min
Feb 5, 4:54 PM CSTSevere Thunderstorm WarningLZKJohnson, Newton36 min
Feb 5, 4:58 PM CSTTornado WarningLZKConway47 min
Feb 5, 5:02 PM CSTSevere Thunderstorm WarningLZKMontgomery, Pike43 min
Feb 5, 5:04 PM CSTTornado WarningLZKBaxter56 min
Feb 5, 5:08 PM CSTTornado WarningLZKNewton, Searcy52 min
Feb 5, 5:15 PM CSTSevere Thunderstorm WarningLZKJohnson, Logan, Pope, Yell45 min
Feb 5, 5:23 PM CSTTornado WarningLZKVan Buren52 min
Feb 5, 5:37 PM CSTSevere Thunderstorm WarningLZKConway, Pope, Yell23 min
Feb 5, 5:38 PM CSTSevere Thunderstorm WarningLZKJefferson37 min
Feb 5, 5:45 PM CSTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring, Perry60 min
Feb 5, 5:49 PM CSTTornado WarningLZKStone41 min
Feb 5, 5:51 PM CSTSevere Thunderstorm WarningLZKDallas, Grant39 min
Feb 5, 5:52 PM CSTSevere Thunderstorm WarningLZKConway38 min
Feb 5, 5:55 PM CSTTornado WarningLZKArkansas, Jefferson, Lonoke, Prairie50 min
Feb 5, 5:57 PM CSTSevere Thunderstorm WarningLZKMarion18 min
Feb 5, 5:59 PM CSTTornado WarningLZKConway46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.